Treatment with etanercept may increase a person’s risk of developing inflammatory bowel disease (IBD), a study suggests.
The study, “Increased risk of developing Crohn’s disease or ulcerative colitis in 17 018 patients while under treatment with anti‐TNFα agents, particularly etanercept, for autoimmune diseases other than inflammatory bowel disease,” was published in the journal Alimentary Pharmacology and Therapeutics.
Etanercept (brand name Enbrel) is part of a class of medications called anti-tumor necrosis factor alpha (anti-TNFα) agents. As the name suggests, these compounds work by blocking TNFα, which is a signaling molecule that drives inflammation. As such, anti-TNFα agents often are prescribed for people with autoimmune diseases, including juvenile idiopathic arthritis and ankylosing spondylitis.
Although these treatments can be effective, they can — rather paradoxically — increase the risk for developing other autoimmune conditions. In the new study, researchers wondered whether IBD might be one of those other conditions.
Using Danish health registries, researchers analyzed rates of IBD (both ulcerative colitis and Crohn’s disease) in 17,018 people who had been given an anti-TNFα at least once, and in 63,308 people who had never been exposed to an anti-TNFα agent.
People who had been treated with etanercept were twice as likely to develop either ulcerative colitis and Crohn’s disease as people who had never been treated with an anti-TNFα agent.
Two other commonly-used anti-TNFα agents, Remicade (infliximab) and Humira (adalimumab), were not associated with a statistically significant change in IBD risk. These three medications accounted for the vast majority of anti-TNFα that were used.
“This study established that there is an increased risk of developing inflammatory bowel disease in individuals taking etanercept. Recognition of this phenomenon is important for clinicians taking care of these patients,” Joshua Korzenik, MD, said in a press release. Korzenik is a professor at Harvard Medical School and co-author of the study.
“Perhaps more importantly,” he added, “this study suggests that inflammatory bowel disease may be one of the autoimmune diseases that can be provoked by anti-TNFα agents.” This suggests that there may be mechanistic commonalities between IBD and other autoimmune conditions that disproportionately develop in people treated with these agents.
It is important to note, however, this study does not establish a cause-and-effect relationship; it shows only an association between use of a medication and increased risk of developing a condition. As the researchers wrote in their paper, “The nature of this association is uncertain.”
“This finding has relevance to clinical care and insights into common mechanisms of the pathophysiology [development] of these diseases,” they added.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?